Adverse Drug Reactions and Cutaneous Manifestations Associated With Anticoagulation

    loading  Checking for direct PDF access through Ovid

Abstract

Anticoagulants are amongst the most commonly prescribed medications worldwide. Although rare, localised and systemic drug reactions have been reported with anticoagulants that can lead to significant morbidity and mortality. Some of the first signs of drug reactions to anticoagulants are cutaneous changes that, when recognised early, can prevent significant complications. Dermatologists should be aware of these changes to make an early and accurate diagnosis. This is particularly important in instances of skin-induced necrosis caused by systemic toxicity to anticoagulants. This review discusses adverse drug reactions to the traditional anticoagulants, warfarin and heparin, and the newer direct oral anticoagulants (DOACs) such as the thrombin inhibitor, dabigatran, and the factor Xa inhibitors, rivaroxaban, apixaban, and edoxaban. In particular, this review provides dermatologists with a framework for early diagnosis and management of patients with drug reactions to anticoagulants and alerts them to potential bleeding complications associated with minor procedures.

Related Topics

    loading  Loading Related Articles